Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 124, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 29, 2016, 2:53 PM MDT for Weld County, Colorado. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2016, 2:53 PM MDT (20:53 UTC)
- Expired
- Jun 29, 2016, 3:30 PM MDT
- In force
- 37 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 65 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 3:02 PM MDT | TSTM WND DMG | 4 Nw Grover, CO | CORN CROP BLOWEN DOWN DUE TO STRONG WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926
WUUS55 KBOU 292053
SVRBOU
COC123-292130-
/O.NEW.KBOU.SV.W.0124.160629T2053Z-160629T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
253 PM MDT WED JUN 29 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WELD COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 330 PM MDT
* AT 252 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GROVER...OR
32 MILES SOUTHEAST OF CHEYENNE...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NORTHERN GREELEY...WINDSOR...EATON...SEVERANCE...AULT...PIERCE...
NUNN...GROVER...PURCELL...PAWNEE BUTTES...LUCERNE...BRIGGSDALE...
GALETON...HEREFORD AND KEOTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4066 10380 4052 10415 4044 10490 4081 10489
4100 10462 4100 10375
TIME...MOT...LOC 2052Z 286DEG 30KT 4087 10428
HAIL...1.00IN
WIND...60MPH
$$
BAKER1 follow-up statement
756
WWUS55 KBOU 292104
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
304 PM MDT WED JUN 29 2016
COC123-292130-
/O.CON.KBOU.SV.W.0124.000000T0000Z-160629T2130Z/
WELD CO-
304 PM MDT WED JUN 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHERN WELD COUNTY...
AT 302 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GROVER...OR 35
MILES SOUTHEAST OF CHEYENNE...MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NORTHERN GREELEY...WINDSOR...EATON...SEVERANCE...AULT...PIERCE...
NUNN...GROVER...PURCELL...PAWNEE BUTTES...LUCERNE...BRIGGSDALE...
GALETON...HEREFORD AND KEOTA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
WIND DAMAGE WITH THIS STORM MAY OCCUR BEFORE ANY RAIN OR LIGHTNING.
DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FIELD AND ARROYO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4066 10380 4052 10415 4044 10490 4081 10489
4100 10462 4100 10375
TIME...MOT...LOC 2102Z 279DEG 25KT 4087 10421
HAIL...1.50IN
WIND...60MPH
$$
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 11:57 AM MDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 29, 11:57 AM MDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1157 AM MDT WED JUN 29 2016 .UPDATE... Issued at 1154 AM MDT Wed Jun 29 2016 Forecast on track, except for the clouds arriving from the west a couple of hours early. Still expecting generally weak convection over the mountains, then some stronger storms on the northeast plains late in the day. It still looks like the main event will be whatever develops north of us moving through in the very late afternoon or early evening. && .SHORT TERM...(Today and tonight) Issued at 400 AM MDT Wed Jun 29 2016 CWA is mainly storm free at the time but there has been some generation of stratus overnight across the Urban corridor and over the Palmer Divide. Stratus expected to diminish and shift East through the early morning hours as moisture depth is rather shallow and drier west winds develop. Main concerns again today revolve around the threat of severe storms over the Northeast plains. Main change to note today over the past 24 hours is the moisture increase across the mountains and Western Colorado. Precipitable water values have increased about a quarter of an inch at GJT and GOES sounder Total PW values confirm this. Not much change in PW values across Eastern Colorado although surface dewpoints are 3-5 degrees lower than yesterday. Would expect a more normal start to convection over the mountains by late morning and then beginning to drift East and Southeast over the adjacent plains during the afternoon. Since surface moisture is rather shallow expect some low level drying as dewpoints lower. Forecast soundings would mainly support gusty winds...brief rain and small hail as surface based capes drop to under 1000j/kg. This was the thinking yesterday as well but we did have the big storm over Denver which appeared to develop on a narrow band of higher dewpoints and pseudo dry line over North Denver and Boulder areas. We shall see. High Res models today shift dry line further East across Far Eastern Colorado...mainly from near Cope to Sterling and points East. This might be too far East and SPC does have the slight chance for Severe line a bit further West. Latest HRRR develops a complex over Larimer and Weld counties after 20z but not a lot of consistency amongst the models. Of course there is the forecasted MCS which drops down from Wyoming and Nebraska Panhandle this evening. Overall, best chance for severe storms will be over the Northeast Plains with the richer low level moisture...higher capes and stronger shear profile. Still, can't rule out a strong storm further West. As in last several nights...outflow from convection will likely result in areas of stratus developing on the plains later tonight. Mild temperatures and fair amount of clouds will likely develop towards Thursday morning. .LONG TERM...(Thursday through Tuesday) Issued at 222 AM MDT Wed Jun 29 2016 On Thursday, upper level high pressure is centered over west Texas, with subtropical moisture flowing into Colorado from the south and southwest. Models also show a weak cold front moving into northeastern Colorado late morning with a moist upslope flow developing by afternoon. NAM and GFS show the atmosphere becoming saturated by Thursday evening, with PW's above 1.20 inches across the northeastern plains including Denver. In addition, models show an upper level shortwave moving over northern Colorado through the day. All of these ingredients should result in cooler and wetter weather across north central and northeastern Colorado Thursday and Thursday night. The high PW's combined with slow storm motions should result in areas of heavy rain. The main focus for heavy rain and localized flash flooding looks to be over the Front Range Foothills due to the easterly to southeasterly upslope flow. One thing to note is that yesterday's models showed deeper easterly upslope flow, slightly higher PW's along with higher QPF along the Front Range Foothills, adjacent plains and Palmer Divide. Despite this trend, still think we should see still see a good chance for precipitation and areas of heavy rain. On Friday, the upper high shifts further east into central Texas, with the flow of subtropical moisture continuing to flow into Colorado. The upslope flow diminishes which should decrease storm coverage. However, a moist south to southeasterly flow at the surface, combined with increased shear, could result in a better chance for severe weather across the plains and Palmer Divide. Heavy rain will also be possible as PW's remaining above 1.10 inches. On Saturday, models show a shortwave moving across Colorado, with a little bit of drying at the surface and aloft. However, there should be enough moisture, instability and lift from the short wave to produce scattered afternoon and evening showers and storms across the region. On Sunday, the upper ridge of high pressure re-establishes over the desert southwest, with a drier westerly flow aloft over the Rocky Mountain Region. This pattern should result in warmer and drier weather across north central and northeastern Colorado. There should still be enough moisture around, combined with daytime heating, to produce isolated to scattered afternoon and evening showers and storms, mainly over the higher terrain. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1154 AM MDT Wed Jun 29 2016 VFR through this evening. There is a chance of thunderstorms in the late afternoon and early evening with brief variable winds to 30 knots the main threat. There may be some low clouds early Thursday morning with MVFR or possibly IFR conditions for a few hours. There is some uncertainty about the formation of these clouds. && .BOU Watches/Warnings/Advisories... None. && UPDATE...Gimmestad SHORT TERM...Entrekin LONG TERM...Kalina AVIATION...Gimmestad
Hazardous weather outlook, Jun 29, 10:55 AM MDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1055 AM MDT WED JUN 29 2016 COZ030>051-301700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1055 AM MDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS EARLY THIS AFTERNOON...AND ACROSS THE PLAINS LATER IN THE AFTERNOON. SOME OF THE STORMS ON THE PLAINS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS TO 60 MPH. THE BEST CHANCE FOR SEVERE STORMS WILL BE ALONG AND EAST OF A LINE FROM LAST CHANCE TO GREELEY. FURTHER WEST OVER THE MOUNTAINS AND ADJACENT PLAINS...EXPECT WEAKER STORMS WITH GUSTY WINDS UP TO 45 MPH...BRIEF RAIN AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL BRING COOLER TEMPERATURES AND A BETTER CHANCE OF RAIN THURSDAY AND FRIDAY. HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS...ESPECIALLY LATE THURSDAY AFTERNOON AND EVENING AS THE AIRMASS BECOMES INCREASINGLY MOIST. THE STORMS WILL BE NEARLY STATIONARY WHICH WILL ELEVATE THE FLASH FLOOD THREAT. THE STRONGER STORMS COULD PRODUCE RAINFALL RATES OF UP TO 3 INCHES PER HOUR. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE STATE ON FRIDAY AND FRIDAY NIGHT. THERE WILL BE ANOTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE DAY. THE FLOW ALOFT WILL IMPROVE WHICH WILL LESSEN THE POTENTIAL FOR FLASH FLOODING. A WARMING AND DRYING TREND IS EXPECTED OVER THE FOURTH OF JULY WEEKEND...WITH TEMPERATURES CLIMBING BACK TO NEAR 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHEAST PLAINS OF COLORADO AFTER 2 PM. GIMMESTAD/COOPER
In the hours before
Special weather statement, Jun 29, 1:53 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 153 PM MDT WED JUN 29 2016 COZ035-038-042-043-292030- CENTRAL AND SOUTH WELD COUNTY CO- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- NORTHEAST WELD COUNTY CO- LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO- 153 PM MDT WED JUN 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND NORTHEASTERN LARIMER COUNTIES UNTIL 230 PM MDT... AT 152 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF ROCKPORT...OR 24 MILES SOUTH OF CHEYENNE...MOVING SOUTHEAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTHEASTERN FORT COLLINS...WELLINGTON...EATON...SEVERANCE...AULT... PIERCE...NUNN...GROVER...PURCELL...GILL...BARNESVILLE...LIVERMORE... TEDS PLACE...ROCKPORT...BRIGGSDALE...GALETON...CARR...NATURAL FORT... HEREFORD AND RED FEATHER LAKES. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4100 10410 4039 10435 4077 10553 4099 10513 TIME...MOT...LOC 1952Z 293DEG 30KT 4081 10462 BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:01 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Boulder, Broomfield, Denver, Jefferson | 44 min |
| Jun 28, 6:24 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Douglas, Jefferson | 32 min |
| Jun 28, 7:07 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Denver, Jefferson | 53 min |
| Jun 28, 7:23 PM MDT | Special Weather Statement | BOU | Arapahoe, Denver | 52 min |
| Jun 28, 7:38 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Sedgwick | 42 min |
| Jun 28, 7:58 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Washington | 32 min |
| Jun 28, 8:03 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 57 min |
| Jun 28, 8:27 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 50 min |
| Jun 28, 9:57 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 33 min |
| Jun 29, 1:53 PM MDT | Special Weather Statement | BOU | Weld | 37 min |
| Jun 29, 3:20 PM MDT | Special Weather Statement | BOU | Weld | 40 min |
| Jun 29, 3:28 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 30 min |
| Jun 29, 3:43 PM MDT | Special Weather Statement | BOU | Weld | 47 min |
| Jun 29, 4:13 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Weld | 20 min |
| Jun 29, 4:56 PM MDT | Special Weather Statement | BOU | Morgan | 49 min |
| Jun 29, 5:05 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 25 min |
| Jun 29, 5:30 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Elbert | 15 min |
| Jun 29, 5:55 PM MDT | Special Weather Statement | BOU | Arapahoe | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.